EEM 2014 Top 10 Video Countdown: #9 The Importance of the “F” word in Emergency Medicine

EEM is meant to inspire you, get you charged up, prime your knowledge base for your ED shifts and remind you, once again, that “what you do matters!” Essentials of EM is the best in the business educating, entertaining  and invigorating your clinical minds.

We love that we have so many Canadian medical professionals as part of our EEM Family. When we asked them which of their great lecturers they wanted to hear speak at the conference overwhelmingly they asked for Dr. Constance LaBlanc . This lecture on the importance of the “F” word in Emergency Medicine was absolutely thought provoking. We know you’ll love it and the entire 2014 conference. EEM 2014 digital package is available now in beautiful HD video and includes over 30 hours of CME. Purchase yours today!

Essentials… “It’s more than education.” ™ 


Sequence 09_2

Hank Gathers 25 years later

25 years ago today Hank Gathers, a star college basketball player had a sudden cardiac arrest while playing a game in Los Angeles and died.  There where many lessons we learnt from Hanks Gathers death.  In years past we created this video that was shown only at Essentials of EM, but today we make it public.  We remember Hank Gathers today and the final lessons he taught us. #WeRememberHankGathers


Weakness and Dyspnea with a Sine Wave. It’s not what you think!

I don't have all the clinical data on this patient, and unfortunately the ECGs are of low resolution, but they are good enough.


A middle aged woman presented with weakness and dyspnea.   This was her presenting ECG:
What is the differential diagnosis?  What would you do?

There is a sine wave, which is seen with severe hyperkalemia.  It is sometimes called "Ventricular flutter," and is also reported with Class I antidysrhythmics, which are sodium channel blocking agents.

There are pacer spikes.  I don't know if this was a pacemaker provided in the ED, or if the patient has an implanted pacer.  The pacer seems to initiate each beat and the patient may indeed be pacer dependent at this moment.

Tricyclic antidepressants (TCAs) also block sodium channels, widening the QRS, but I have never heard of them causing a sine wave.  This one from Life in the Fast Lane is the closest I have seen.

Treatment of such a patient would include Calcium to treat hyperkalemia, either (preferably) as calcium gluconate, or, if you are certain you have a very good IV, Calcium Chloride (CaCl) (which can sclerose veins).

Remember that to give the equivalent calcium load as 1 g of CaCl, one must give 3 g of Ca Gluconate.  If a patient has life threatening dysrhythmias from hyperK, I know of no upper limit to the dose of calcium.  See this case of VT from hyperK in which I gave 15 grams (doses, "amps") of Calcium gluconate before the patient stabilized.

For this patient, I would give Calcium at least until the serum K returned or further history made the diagnosis clear or the patient stabilized.   I would give Bicarbonate as a treatment for possible Na channel blockers, with the added benefit that it helps hyperK as well.

Clinical Course

This patient later admitted to taking too much of her Flecainide, which is a Vaughn Williams class Ic antidysrhythmic and thus a sodium channel blocker and thus prolongs the QRS.

3 hours later, this was recorded: I don't know what therapy was given, if any. 
The QRS is less sinusoidal and actually has a QRS and a T-wave, and both are very wide.  We can see that complexes only occur when there is a pacer spike, so the patient appears to be pacer dependent.  There are pauses of almost 2 seconds where the pacer does not capture. 

There is also a very long QT, partly because of the long QRS, but also because repolarization (the JT interval)  appears prolonged.   Although at therapeutic doses, flecainide is a Na channel blocker, at toxic doses, it may also block potassium channels, inhibiting repolarization.

With others, my brilliant colleague at Hennepin, Jon B. Cole, MD, Medical Director of the Hennepin-based Minnesota Poison Control System, wrote this great case report on use of intravenous fat emulsion (IFE) in Flecainide overdose:

Flecainide has high lipid solubility and a large Volume of Distribution (4.8 L/kg) due to protein binding and lipid solubility, making it a great candidate for therapy with intravenous fat emulsion.  However, there are significant uncertainties about this therapy, particularly for ingested (as opposed to parenteral) route of toxicity: the IFE may increase absorption of toxin from the gut.

As for dosing of IFE, the American College of Medical Toxicology (ACMT) currently recommends administering 1.5 mL/kg of 20% IFE as an intravenous bolus over 2–3 minutes followed by an infusion of 0.25 mL/kg/min for 60 minutes.  The bolus may be repeated if cardiac arrest ensues, and the infusion can be increased if the patient demonstrates clinical deterioration.

Thus, it should only be given if the patient is in refractory shock and does not have enough time to be placed on Extracorporeal life support (this is a case of flecainide toxicity treated with ECLS), the most preferable treatment for cardiotoxic drugs.


Very large doses of IV Bicarb, and 2-4 g IV Magnesium (as a nonspecific therapy for long QT), and IFE only if the patient is in refractory shock and cannot be put on extracorporeal circulation.   Transcutaneous or transvenous pacing may be critical as well.  Get the patient on extracorporeal life support as quickly as possible in cases that are likely to be refractory to medical therapy.

For more on intravenous lipid therapy for overdose, visit:, and this article from Critical Care (full text)

Here is an older (full text) case report of flecainide toxicity.